en
Scientific article
Open access
English

Post-artesunate delayed haemolysis ‒ report of four cases and review of the literature

Published inSchweizerische medizinische Wochenschrift, vol. 145, w14181
Publication date2015
Abstract

As a result of a huge effort of the international community, the burden of malaria dropped impressively during the last decade. One of the reasons is probably the availability of effective and safe treatments such as artemisinin derivatives. However, along with the greater use of intravenous artesunate recently in severe malaria, as recommended by the World Health Organization, a new adverse event has been described: post-artesunate delayed haemolysis (PADH). It appears after the end of the treatment in a phase of clinical improvement. Even though several causes may act as co-factors, the mechanism of pitting of the infected erythrocytes is most probably the main explanation. After the description of four PADH cases, we hereby present a short review of the current knowledge on this problem.

Keywords
  • Adult
  • Anemia, Hemolytic/chemically induced
  • Antimalarials/adverse effects
  • Artemisinins/adverse effects
  • Erythrocytes/drug effects
  • Female
  • Hemolysis
  • Humans
  • Malaria/drug therapy
  • Male
Citation (ISO format)
BOILLAT, Olivier et al. Post-artesunate delayed haemolysis ‒ report of four cases and review of the literature. In: Schweizerische medizinische Wochenschrift, 2015, vol. 145, p. w14181. doi: 10.4414/smw.2015.14181
Main files (1)
Article (Accepted version)
accessLevelPublic
Identifiers
ISSN of the journal0036-7672
476views
207downloads

Technical informations

Creation11/07/2016 3:21:00 PM
First validation11/07/2016 3:21:00 PM
Update time03/15/2023 1:07:34 AM
Status update03/15/2023 1:07:33 AM
Last indexation01/16/2024 10:40:13 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack